Florida, 2021

Damaging Wind in Florida, September 2, 2021

September 2, 2021 · NWS MLB · 1 event in 1 county or zone

A line of thunderstorms stretching from the Volusia County nearshore waters southwest across northern Brevard and eastern Orange counties, moved east and offshore. One embedded cell briefly produced severe wind gusts, which were measured at the Shuttle Landing Facility (KTTS).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A line of thunderstorms stretching from the Volusia County nearshore waters southwest across northern Brevard and eastern Orange counties, moved east and offshore. One embedded cell briefly produced severe wind gusts, which were measured at the Shuttle Landing Facility (KTTS).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 2, 2:27 PM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Sep 2, 2:27 PM EST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
327 PM EDT Thu Sep 2 2021

.DISCUSSION...

Rest of Today-Tonight...Coverage of shower and lightning storm
activity is beginning to increase across the area this afternoon,
with scattered to numerous storms developing by late afternoon.
The highest rain chances are along the coast (50-60%) with a bit
lower rain chances over the far interior (40%). Storms will be
capable of producing occasional to frequent lightning strikes,
gusty winds up to 40 mph, and locally heavy rainfall. Expect most
of the activity to push offshore by early evening, with a few
lingering showers along the coast through sunset. Conditions will
be mostly dry overnight as temps settle in the low to mid 70s.

Friday...The weak frontal boundary across Central FL will remain
in place for one additional day, leading to another active
afternoon of numerous showers and lightning storms. Weak westerly
steering flow will push storms toward the east and offshore,
especially south of the Cape. Slow moving storms will also lead to
an increased locally heavy rainfall threat into Friday
afternoon/early evening, which could produce minor standing water
issues across roadways and poor drainage areas. A few stronger
storms will also be capable of frequent lightning strikes and
gusty winds to 40-45 mph. Afternoon highs will be in the upper 80s
to low 90s. Overnight lows will be in the low to mid 70s.

Sat-Sun...(Previous Discussion) Weak low in the mid-upper levels
breaks off from the previously mentioned trough and lingers across
FL into this weekend, as frontal boundary fades. This feature
will keep a somewhat unsettled pattern in place, with sufficient
moisture for scattered showers and storms to form each afternoon
developing along the sea breeze boundaries. Greatest storm
coverage looks to be focused southeast of the I-4 corridor each
afternoon, where greater moisture will reside. Highs will continue
in the upper 80s to low 90s.

Mon-Wed...(Previous Discussion) Low aloft lifts north into early
next week and eventually gets absorbed by stronger trough
extending southward across the eastern U.S. into mid to late week.
Scattered showers and storms will continue to develop each
afternoon, with rain chances around 40 to 50 percent. Low level
winds look to remain rather weak even as they become more offshore
toward mid- week, which should still allow the east coast sea
breeze to move inland each day. However this may lead to a slower
inland progression, with highs in the mid 90s possible across the
interior toward mid- week with lows along the coast in the low
90s.

&&

.AVIATION...

Predominantly VFR conditions at the start of the TAF period.
Scattered to numerous showers and thunderstorms impacting Treasure
Coast terminals will push offshore over the next couple hours, with
isolated showers and thunderstorms in the vicinity until this
evening. Further north, showers and thunderstorms advancing eastward
with the west coast sea breeze will impact terminals from KISM and
KTIX northward later in the afternoon and early evening. Westerly
flow remains too strong for the east coast sea breeze to move
onshore, and without a sea breeze collision showers and storms will
remain isolated to scattered in the vicinity of east-central florida
terminals. VFR conditions prevail tonight, after convection clears
in the late evening, and Friday morning.

&&

.MARINE...

Rest of Today-Tonight...Scattered showers and lightning storms
will develop over the peninsula and move offshore across the local
Atlantic waters into this evening. Storms will be capable of
producing wind gusts up to 35 knots and occasional to frequent
lightning strikes. Most activity should dissipate after sunset,
with west winds around 10 knots overnight. Seas 2-3 feet.

Fri-Mon...The frontal boundary across the area is expected to
dissipate by the start of the weekend, with high pressure building
into the area. This will result in more variable and lighter winds
over the local waters. Winds generally out of the N/NE north of
Sebastian Inlet through Saturday, with winds eventually becoming
west by Monday. Seas 2-3 feet expected Friday, with 4 foot seas
building in offshore into the weekend. Scattered showers and
storms possible in the morning and early afternoon, before storms
shift inland late in the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  89  75  88 /  50  50  20  40
MCO  75  92  74  92 /  30  60  20  50
MLB  74  89  74  88 /  30  60  20  50
VRB  73  91  73  90 /  20  60  30  50
LEE  75  91  75  92 /  30  60  10  40
SFB  74  90  74  90 /  40  60  20  40
ORL  75  91  74  90 /  40  60  20  50
FPR  72  90  72  89 /  20  60  30  50

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Rodriguez/Combs/Haley
Hazardous weather outlook, Sep 2, 9:06 AM EST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1006 AM EDT Thu Sep 2 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-022100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1006 AM EDT Thu Sep 2 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and lightning storms will develop this afternoon
across east-central Florida. The primary threats will be cloud to
ground lightning strikes, gusty winds up to 40 mph, and heavy
rainfall.

.FLOOD IMPACT...
Periods of locally heavy rainfall are possible today. Rainfall
accumulations of 1 to 2 inches are possible in a few areas which
may cause temporary flooding of low lying and poor drainage areas.

.RIP CURRENT IMPACT...
There is a moderate risk of rip currents at all Central Florida
Atlantic beaches. Always swim within sight of a life guard, and
never enter the surf alone.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms will move toward the east at around 15
knots today. These storms could produce wind gusts near 35 knots
over some inland lakes and portions of the intracoastal, and
nearshore Atlantic waters through early evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
High chance of showers and lightning storms is expected on
Friday. Then, a more typical wet season pattern is forecast to
return this holiday weekend. Frequent lightning, gusty winds and
minor flooding from torrential downpours will be possible with
stronger storms.

The threat for rip currents is expected to be at least moderate
through Friday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Kelly/Rodriguez

In the hours before

Special weather statement, Sep 2, 5:24 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Melbourne FL
624 PM EDT Thu Sep 2 2021

FLZ041-045-046-147-022315-
Northern Brevard County FL-Orange FL-Seminole FL-Inland Volusia FL-
624 PM EDT Thu Sep 2 2021

...A strong thunderstorm will impact portions of southeastern
Seminole, northeastern Orange and northern Brevard Counties through
715 PM EDT...

At 622 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chuluota, moving east at 20 to 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bithlo, Christmas, Chuluota and Titusville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2847 8074 2853 8113 2871 8112 2874 8072
TIME...MOT...LOC 2222Z 273DEG 21KT 2862 8104

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Cristaldi

The radar

The Melbourne radar (KMLB), 56 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brevard

When
September 2, 6:03 PM EST
Where
Brevard County, 4.53 mi WSW of Titusville Beach
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
28.616, -80.693

A wind gust of 58 mph from the west was recorded at the NASA Shuttle Landing Facility (KTTS).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972588.